Using Illegal Drugs and Bipolar

By Kristina Randle, Ph.D., LCSW

Q. I have been reading about bi polar disorder and noticing that I can relate to some of the symptoms. Some times I can barely talk because I am thinking so many thoughts, but most of the time this happens after I smoke marijuana. After a night of heavy drinking and possibly smoking too sometimes ill feel braindead, not say what I really want to say, and may feel depressed.

I have been smoking quite frequenly for the past few years. Certain things can trigger more and more stress, and then what I say doesnt come out right. Some times Ill get really depressed over little things and I cant help but be in a bad mood for maybe an hour or so. I have also had a tough time making decisions for my whole life. I have been shy most of my life and it used to seem worse as a child but now I just have ups and downs. Sometimes it seems like it could just be that I dont have any women in my life, but I cant tell.

I always wondered if there were any drug or medication that could cure this. I hear ecstasy was developed to treat psychological disorders, and I was thinking about trying it as i have in the past. What effect could this drug and others like mushrooms and LSD have on me? I have taken a small amount of mushrooms one time and it was a great experience. Any advice would help, thanks.

A. Taking illegal drugs to help your current bothersome symptoms is not the answer. It is likely the case that the symptoms you are complaining about are brought on by your use of illegal drugs. Alcohol is a depressant and therefore it is not surprising that you would suffer from depression after a heavy night of drinking. This is very common. Ecstasy, LCD and mushrooms have the potential to greatly (permanently) alter your brain chemistry (not for the better) and have been linked to various severe mental disorders such as schizophrenia and bipolar disorder.

Because you use illegal drugs it is difficult to know whether the symptoms you complain about are brought on by your drug use or are the symptoms of a real disorder. While you are still using drugs, very few doctors would be able to tease out the truth behind your symptoms. You should stop your use of illegal drugs and drinking and consider seeing a psychiatrist or a therapist to assist you with your bothersome symptoms. If you have trouble stopping your use of illegal drugs or alcohol, see a therapist who specializes in the area of substance abuse.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 25 Nov 2007

APA Reference
Randle, K. (2007). Using Illegal Drugs and Bipolar. Psych Central. Retrieved on July 24, 2014, from http://psychcentral.com/ask-the-therapist/2007/11/25/using-illegal-drugs-and-bipolar/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 13906
Join Us Now!